Alert archive / Iowa / Tornado Warnings in 2018

Tornado Warning 33, NWS Omaha, NE

June 30, 2018Harrison County, Shelby County, Iowa

NWS Omaha, NE issued this tornado warning at Jun 30, 2018, 4:07 PM CDT for Harrison County, Shelby County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 4:07 PM CDT (21:07 UTC)
Expired
Jun 30, 2018, 4:30 PM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Harrison County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2420 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

653 
WFUS53 KOAX 302107
TOROAX
IAC085-165-302130-
/O.NEW.KOAX.TO.W.0033.180630T2107Z-180630T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
407 PM CDT SAT JUN 30 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Harrison County in southwestern Iowa...
  Northwestern Shelby County in southwestern Iowa...

* Until 430 PM CDT.
    
* At 407 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles south of Dunlap, or 21 miles southwest of
  Denison, moving northeast at 15 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dunlap around 420 PM CDT.
  Earling around 430 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Manteno Recreation Area, Dunlap, Schaben Park, Panama and Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4164 9554 4177 9572 4187 9562 4186 9523
TIME...MOT...LOC 2107Z 240DEG 11KT 4176 9558 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

FOBERT
1 follow-up statement
470 
WWUS53 KOAX 302117
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
417 PM CDT SAT JUN 30 2018

IAC085-165-302130-
/O.CON.KOAX.TO.W.0033.000000T0000Z-180630T2130Z/
Harrison IA-Shelby IA-
417 PM CDT SAT JUN 30 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHEASTERN HARRISON AND NORTHWESTERN SHELBY COUNTIES...
    
At 416 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles west of Earling, or 19 miles southwest of
Denison, moving northeast at 15 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Earling around 430 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Manteno Recreation Area, Panama and Dunlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4170 9552 4177 9563 4187 9562 4186 9523
TIME...MOT...LOC 2116Z 240DEG 11KT 4178 9554 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

FOBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 30, 3:23 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 30, 3:23 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
323 PM CDT Sat Jun 30 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 320 PM CDT Sat Jun 30 2018

Thunderstorms and heavy rain threat remain the primary forecast
concerns.

Aside from a lone thunderstorms that tracked northeast of our area
this morning, convection has been slow to initiate at mid afternoon.
Cold front has slipped into the Omaha Metro area as of 230 PM, and
extends to the northeast near Denison Iowa, and to the southwest
south of Lincoln. Airmass near and south of the front is unstable as
latest RAP analysis suggests MLCAPE near 3500 J/kg. However
extensive cloud cover limiting surface heating has kept low level
lapse rates contained. Mid level cooler air was slow to arrive as
well, and mid level lapse rates were struggling, too. Looks like
we'll have to wait for mid level impulse currently in north central
Kansas to move closer for further erosion of cap for storm
initiation. When convection does fire, damaging winds and possibly
hail are likely give high instability and effective shear near 40kt.
There is still some tornado risk as well where storms can ingest low
level energy/helicity near frontal zone.

Trends in short-range meso-scale model output, while delaying
initiation, continue to develop storms this afternoon, with a
secondary surge during the evening originating from current
convection in south central Nebraska. Areas along and south of
Interstate 80 still appear under severe threat until sunset.

Then attention turns to stronger mid level trough rotating across
northern Nebraska overnight, and attendant thunderstorms and heavy
rain potential. There is at least a small risk for severe hail with
these as mid level temps are cooler. Precipitable water values
remain in the 1.5-2 inch range after 06Z, suggesting heavy rain is a
threat with all storms overnight. However the overnight system is
more progressive than evening convection along/south of front, so
additional rainfall may not be as copious. Still average rainfall of
of 1 to 2 inches is certainly possible with through Sunday morning,
with localized areas much higher if training along front occurs as
expected. Thus will continue Flash Flood Watch as is.

Beyond tonight, cooler air spilling in behind mid level trough
should keep highs in the 80s on Sunday. Return flow begins Monday
and continues into Tuesday, helping warm temperatures back into the
90s. There is a small chance for elevated convection Monday night as
low level jet noses into northeast Nebraska.

.LONG TERM...(Tuesday night through Saturday)
Issued at 320 PM CDT Sat Jun 30 2018

The main weather story for the rest of the week still looks to be
warmer temperatures as mid level heights rise with expanding ridge
from the Southeast into the Plains. Have highs in the 90s at least
through Thursday. GFS has been relatively persistent in indicating a
weakness in the ridge allowing convection to fire Thursday night
into Friday, and ECMWF is beginning to show some agreement. Thus
will continue with a chance for thunderstorms then, which in turn
will cut highs Friday and Saturday a few degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jun 30 2018

A very active weather pattern will begin by 19z across the TAF
sites. Expect widespread thunderstorms activity to begin this
afternoon. A lull in activity is then expected with redevelopment
in the overnight hours. The latest model guidance shows a higher
potential for thunderstorm activity is at KOMA this afternoon and
KOFK and KLNK will be on the fringes of that. As a larger complex
of storms moves through eastern Nebraska overnight, all three
sites will experience thunderstorms with periods of heavy rain.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ015-033-034-044-
     045-051>053-066>068.

IA...Flash Flood Watch through Sunday morning for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Pearson
Hazardous weather outlook, Jun 30, 4:04 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
404 PM CDT Sat Jun 30 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
404 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A severe thunderstorm watch is posted for much of east central and
southeast Nebraska, and all of southwest Iowa, through 9 PM.

A flash flood watch is in effect this through tonight for areas
east of a line from Thurston to Scribner and Lincoln, including
all of southwest Iowa.

Scattered thunderstorms are expected to develop across the area by
this evening, and continue through late evening. There is a chance
for severe storms with large hail, damaging winds and perhaps a
tornado, in east central and southeast Nebraska, as well as
southwest Iowa.

Storms will likely fire along a cold front from Denison to Omaha
and south of Lincoln, with other scattered storms firing in
southeast Nebraska and southwest Iowa ahead of a low pressure area
moving northeast out of Kansas. Damaging winds will be the primary
threat with any storms, but large hail could also occur. An
isolated tornado is possible through early evening.

Heavy rainfall is also likely with any thunderstorms this evening
as the storms move slowly to the northeast and redevelopment of
storms over the same areas occur.

More thunderstorms are expected after midnight as an upper level
system moves through the region. Again heavy rain could occur with
that activity, with only a small risk for severe storms.

Total rainfall of 1 to 2 inches can be expected over many areas,
but localized amounts well over that are possible.

Flooding will continue along the Missouri River downstream from
Omaha.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Flooding will continue to occur along the Missouri River mainly
below Omaha, but the heavy rain from tonight could push other
streams and the Missouri River from Omaha and upstream above flood
stage Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 30, 10:26 AM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1026 AM CDT SAT JUN 30 2018

IAZ043-055-301615-
Monona IA-Harrison IA-
1026 AM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONONA AND NORTHWESTERN
HARRISON COUNTIES UNTIL 1115 AM CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moorhead, or 28 miles west of Denison, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ute, Pisgah, Moorhead, Mapleton, Soldier, Castana, Turin, Preparation
Canyon State Park and Little Sioux Scout Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4181 9587 4190 9608 4221 9591 4221 9567
      4199 9567
TIME...MOT...LOC 1526Z 225DEG 29KT 4195 9590

PEARSON
Special weather statement, Jun 30, 3:46 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
346 PM CDT SAT JUN 30 2018

IAZ043-055-056-302115-
Monona IA-Shelby IA-Harrison IA-
346 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONONA...
NORTHEASTERN HARRISON AND NORTHWESTERN SHELBY COUNTIES UNTIL 415 PM
CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Logan, or 27 miles southwest of Denison, moving
northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodbine, Dunlap, Manteno Recreation Area, Schaben Park and Willow
Lake Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern and west central Iowa.

LAT...LON 4161 9570 4173 9588 4194 9567 4186 9567
      4186 9531
TIME...MOT...LOC 2046Z 222DEG 27KT 4174 9572

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:09 AM CDTFlash Flood WatchOAXFremont, Harrison, Mills, Monona, Montgomery, Pottawattamie and 1 more25 hr
Jun 30, 10:26 AM CDTSpecial Weather StatementOAXMonona49 min
Jun 30, 3:46 PM CDTSpecial Weather StatementOAXHarrison29 min
Jun 30, 4:29 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby31 min
Jun 30, 4:43 PM CDTSevere Thunderstorm WarningOAXFremont47 min
Jun 30, 5:06 PM CDTRiver Flood AdvisoryOAXHarrison7 days
Jun 30, 5:06 PM CDTRiver Flood AdvisoryOAXPottawattamie7 days
Jun 30, 5:10 PM CDTSevere Thunderstorm WarningOAXFremont, Mills35 min
Jun 30, 5:44 PM CDTSevere Thunderstorm WarningOAXMills31 min
Jun 30, 6:50 PM CDTSevere Thunderstorm WarningOAXPottawattamie25 min

Nearby

Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.